Illinois, 2008

Damaging Wind in Illinois, July 29, 2008

July 29, 2008 · NWS LOT · 1 event in 1 county or zone

Strong thunderstorms moved across parts of north central and northern Illinois during the evening hours of July 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong thunderstorms moved across parts of north central and northern Illinois during the evening hours of July 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 29, 5:35 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 29, 5:35 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
635 PM CDT TUE JUL 29 2008

.DISCUSSION...
311 PM CDT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT AND WEDNESDAY. SOME OF
THE THUNDERSTORMS MAY PRODUCE SMALL HAIL AND HEAVY RAINS. THE HIGH
TEMPERATURES ARE FORECAST TO BE IN THE UPPER 90S SATURDAY AND
SUNDAY. THERE MAY SOME DANGEROUS HEAT INDEX FOR THOSE DAYS.

A SURFACE TROUGH WILL MOVE INTO ILLINOIS THIS EVENING. THIS IS A
WIND SHIFT LINE THAT MAY BE A RESULT OF AGEOSTROPHIC CIRCULATION
FROM THE APPROACHING 500 MB TROUGH OVER KANSAS AND OKLAHOMA. THIS
TROUGH CAN BE SEEN ON THE VISIBLE SATELLITE IMAGERY AS A
CIRCULATION. THE VERTICAL MOTION FROM THIS THE ADJUSTMENT CAN BE
INFERRED BY THE POTENTIAL TEMPERATURE CHANGES AS THE VORTICITY
MAXIMUM MOVES INTO MISSOURI AND ILLINOIS. THERE IS SOME
INSTABILITY AS THE LEVEL OF FREE CONVECTION IS AROUND 6,977 FEET
AS SEEN ON THE FORECAST SOUNDING AT 2 AM CDT. THE LIFTED
CONDENSATION LEVEL IS FORECAST TO BE AROUND 1,858 FEET. THE
INSTABILITY IS RATHER DEEP. WE WILL KEEP THE THUNDERSTORM CHANCES
TONIGHT WITH THE HIGHEST PROBABILITY BEFORE AND DURING WEDNESDAY
MORNING. WE EXPECT SCATTERED THUNDERSTORMS. A COLD FRONT WILL MOVE
SOUTH INTO NORTHERN ILLINOIS BY LATE WEDNESDAY MORNING. WE USED
THE 12 UTC RUN OF LOCAL WRF MODEL AND 12 UTC RUN OF THE NAM
MODELS.

FOR WEDNESDAY THIS FRONT WILL WASH OUT OVER NORTHERN ILLINOIS.
THERE MAY BE ENOUGH LIFT FOR A CHANCE OF THUNDERSTORMS
WEDNESDAY. THE HIGH TEMPERATES ARE EXPECTED TO CLIMB INTO THE
UPPER 80S WEDNESDAY AND THURSDAY.

THE WEEKEND WILL BE SIGNIFICANT WITH VERY WARM AND HUMID AIR
OVER NORTHERN ILLINOIS AND NORTHWEST INDIANA. THE GFS MODEL SHOW
A LARGE 500 MB RIDGE OVER NORTHERN ILLINOIS SATURDAY. THIS LESSER
DENSE AIR INDICATES VERY HIGH TEMPERATURES. WE HAVE FORECAST THE
HIGH TEMPERATURES IN THE UPPER 90S FOR SATURDAY AND SUNDAY. THIS
WILL GIVE HEAT INDEX AROUND 100 IN SOME LOCATIONS. WE WILL MONITOR
THIS FORECAST FOR POSSIBLE HEAT ADVISORIES AND WARNINGS FOR THE
WEEKEND.

&&

.AVIATION...

635 PM CDT

FOR THE 00Z TAFS...MAIN AVIATION CONCERNS WILL BE CONVECTIVE
POTENTIAL THIS EVENING...AND THEN WINDS. CONVECTIVE COMPLEX WHICH
DEVELOPED EARLIER THIS AFTERNOON ACROSS SOUTHERN IOWA/NORTHERN
MISSOURI HAS DEVELOPED STRONG OUTFLOW ACROSS WEST CENTRAL ILLINOIS.
TAMDAR DATA FROM THIS AREA INDICATING FAIRLY LARGE 850 HPA DEW PT
DEPRESSIONS WHICH SHOULD ACT TO MAINTAIN OUTFLOW STRENGTH OVER THE
NEXT FEW HOURS...BUT IT APPEARS AS THOUGH THE GREATER WIND THREAT
SHOULD REMAIN SOUTH OF THE TERMINALS. HOWEVER...SHOULD SEE PERIOD OF
SHOWERS AND THUNDERSTORMS THIS EVENING IN THE 01Z-04Z TIME PERIOD AS
A SHORT WAVE TROUGH ASSOCIATED WITH REMNANTS OF DOLLY MOVES INTO NRN
ILLINOIS. THIS DISTURBANCE WILL GRADUALLY WEAKEN TONIGHT AS IT LIFTS
NORTHEAST AND AS DIURNAL INSTABILITY WANES EXPECTING THREAT OF
PRECIP TO DIMINISH AFTER 04Z-05Z ONCE CONVECTIVE COMPLEX TO THE
SOUTH EXITS THE AREA. DID MAINTAIN MENTION OF MVFR VSBYS IN LIGHT
FOG/HAZE TONIGHT GIVEN WEAK WIND FIELD IN ADVANCE OF SFC FRONT THAT
WILL MOVE THROUGH NRN IL TOMORROW MORNING AND ABUNDANT LOW LEVEL
MOISTURE. WIND SHIFT TO THE WEST/NORTHWEST STILL LOOKS REASONABLE BY
MID MORNING TOMORROW WITH WIND DIRECTIONS IN THE 270-300 DEGREE
RANGE EXPECTED TOMORROW AFTERNOON AND WIND SPEEDS AROUND 10 KNOTS.
HAVE KEPT TAFS DRY FOR TOMORROW WITH NEXT UPPER LEVEL SHORT WAVE OF
SIGNIFICANCE NOT EXPECTED UNTIL TOMORROW EVENING.

MARSILI

&&

.MARINE...

303 PM CDT

RELATIVELY DEEP LOW PRESSURE ACROSS WESTERN ONTARIO FOR LATE JULY
WILL CONTINUE TO TRACK EASTWARD NORTH OF LAKE SUPERIOR TONIGHT
INTO EARLY WEDNESDAY...AND INTO SOUTHERN QUEBEC WEDNESDAY NIGHT.
IN THE PROCESS...A TRAILING COLD FRONT WILL MOVE SOUTHEAST ACROSS
NORTHERN LAKE MICHIGAN LATE TONIGHT...AND SAG ACROSS SOUTHERN LAKE
MICHIGAN WEDNESDAY. SURFACE PRESSURE FALLS ACROSS THE NORTHERN
LAKES IN ADVANCE OF THIS LOW WILL TIGHTEN THE PRESSURE GRADIENT
ESPECIALLY OVER NORTHERN LAKE MICHIGAN THIS EVENING...RESULTING IN
STRENGTHENING SOUTHERLY WINDS OVERNIGHT. WINDS WILL THEN SHIFT TO
THE WEST AND NORTHWEST WITH THE PASSAGE OF THE COLD FRONT
WEDNESDAY...WITH THE GRADIENT QUICKLY DECREASING AS WEAK HIGH
PRESSURE MOVES INTO THE WESTERN LAKES WEDNESDAY NIGHT AND
THURSDAY. THIS HIGH WILL MOVE SOUTHEAST OF THE LAKE BY
SATURDAY...WITH SOUTHERLY FLOW RETURNING AS LOW PRESSURE DEVELOPS
ACROSS THE NORTHERN PLAINS. THIS LOW WILL WEAKEN BY EARLY SUNDAY
AS ANOTHER LOW PUSHES ACROSS CENTRAL CANADA...AND DRAGS ANOTHER
COLD FRONT SOUTHEAST ACROSS THE WESTERN LAKES.

RATZER

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Jul 29, 3:30 PM CST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 PM CDT TUE JUL 29 2008

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
300930-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
430 PM CDT TUE JUL 29 2008/430 PM CDT TUE JUL 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT

  WEATHER HAZARDS EXPECTED:

  A CHANCE OF THUNDERSTORMS. POSSIBLE SMALL HAIL AND STRONG
  GUSTS OF WIND.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS ARE MOST LIKELY AFTER 9 PM CDT OVER NORTH CENTRAL
  ILLINOIS...WITH THUNDERSTORM POTENTIAL SPREADING EASTWARD TO
  NORTHWESTERN INDIANA AFTER MIDNIGHT.

   DISCUSSION:

  A COLD FRONT WILL MOVE ACROSS WESTERN WISCONSIN AND NORTHERN IOWA
  TONIGHT. AS THE FRONT APPROACHES THE MUGGY AIR MASS OVER NORTHERN
  ILLINOIS...THE CHANCE OF THUNDERSTORMS WILL INCREASE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

 THUNDERSTORM CHANCES WILL LINGER INTO WEDNESDAY AHEAD OF A PUSH OF
 HOT AIR FROM THE PLAINS STATES.

 HEAT WILL BE BUILDING FROM THE PLAINS STATES...INTO THE MIDWEST AS
 THE WEEKEND APPROACHES.  TEMPERATURES MAY APPROACH 100 DEGREES
 BY SUNDAY...WITH THE HEAT INDEX POSSIBLY EXCEEDING 100 SATURDAY AND
 SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-300930-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
430 PM CDT TUE JUL 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT...ESPECIALLY AFTER
MIDNIGHT. NIGHT. SOME OF THE STORMS MAY PRODUCE BRIEF GUSTY WINDS IN
EXCESS OF 30 KNOTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN ON WEDNESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-300930-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
430 PM CDT TUE JUL 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS DEVELOPING ACROSS NORTHEAST WISCONSIN WILL BE MOVING
OUT OVER NORTHERN LAKE MICHIGAN THIS EVENING.  SOME OF THESE STORMS
MAY PRODUCE WIND GUSTS IN EXCESS OF 35 KNOTS.

OTHER...MORE ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE REMAINDER
OF THE LAKE AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS OVER THE NORTHERN PORTIONS OF
LAKE MICHIGAN THROUGH SATURDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

MERZLOCK

The radar

The Chicago radar (KLOT), 50 km away, was scanning. The volume nearest the first event began at 01:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, La Salle

When
July 29, 7:10 PM CST
Where
La Salle County, Sheridan
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.530, -88.680

Numerous tree limbs were blown down. Wind gusts were estimated between 60 and 65 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124162.